Louisiana, 2017

Flash Flood and Damaging Winds in Louisiana, May 28 to 30, 2017

May 28 to 30, 2017 · NWS LCH · 6 events in 4 counties and zones

A southeast advancing squall line ahead of a cold front produced scattered reports of damage. The front moved to the coast and stalled for a couple days and produced some flooding in south central Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A southeast advancing squall line ahead of a cold front produced scattered reports of damage. The front moved to the coast and stalled for a couple days and produced some flooding in south central Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 28, 6:37 PM CST, 5 minutes earlier.

Area forecast discussion, May 28, 6:37 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
737 PM CDT Sun May 28 2017

.UPDATE...
Update to add severe thunderstorm watch 296, add severe wording
to zones and increase POP's across central Louisiana. A line of
severe thunderstorms continues to congeal and work its way to the
south. 00Z sounding at LCH showing plenty of instability with CAPE
values of 3500 J/KG. Think the environment may become a little
less favorable after sunset, but there has been enough breaks in
the cloud deck this afternoon to reinvigorate what had been a
fairly well worked over atmosphere.

Jones

&&

.PREV DISCUSSION... /issued 649 PM CDT Sun May 28 2017/

DISCUSSION...
For the 5/29/17 0000 UTC TAF package.

AVIATION...
VFR all sites at this time with decaying cu field and cirrus blow
off from convection to the north spreading southward. Made a best
effort based on radar trends and latest hi-res guidance to bring
convection into KAEX with a TEMPO thunder group. Left out of
remaining sites as nature/southward extent of convection remains
uncertain. Will AMD as needed. Prevailed VFR through the
overnight period, bringing VCTS all sites by 15Z tomorrow with an
apparent active day of convection on tap.

13

PREV DISCUSSION... /issued 419 PM CDT Sun May 28 2017/

DISCUSSION...
A few showers and thunderstorms around the region today have
pretty much ended with temps ranging from the upper 80s to near
90 on south winds. Boundary to the north is expected to sag down
and into the region. South of the boundary dew points to remain in
the low to mid 70s through the overnight hours while to the north
a bit cooler. Mrng lows xpcd to fall along aftn dew point spread.
Rains through the overnight hours. The heaviest rains will move
into southeast Texas lake region then spread into Louisiana. This
boundary will stall over southern Louisiana which will mean that
we are looking at showers and thunderstorms for the start of the
week and somewhat cooler temps due to rain cooled air. The pattern
we are moving into will continue thru midweek as another system
comes down and falls apart.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  71  80  68  80 /  90  70  50  60
LCH  73  81  71  83 /  50  80  80  60
LFT  74  83  71  84 /  50  80  50  60
BPT  73  82  71  84 /  50  80  60  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...66
Hazardous weather outlook, May 28, 4:46 AM CST, 13 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
546 AM CDT Sun May 28 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
291100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
546 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop tonight across interior
southeast Texas and central Louisiana as a slow moving cold front
approaches. There is a chance for a few storms to be marginally
severe overnight with wind and hail being the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A slow moving cold front will continue to migrate toward the I-10
corridor by Tuesday morning before stalling. Isolated severe
storms are possible with wind and hail being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-291100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
546 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop tonight well ahead of a
frontal boundary sagging down from the north. Winds and seas will
be higher in and around thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are expected to continue ahead of a slow moving
frontal boundary which will stall near the coast by Tuesday
morning. The front should wash out on Wednesday but rain chances
will remain elevated at least through midweek. Winds and seas will
be higher in and around thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Ft Polk radar (KPOE), 45 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
May 28, 6:42 PM CST
Where
Vernon County, Hornbeck
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.330, -93.400

Tree down along route 473 in Hornbeck.

Thunderstorm Wind, Vernon

When
May 28, 6:53 PM CST
Where
Vernon County, 0.91 mi NE of Anacoco
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
31.260, -93.340

Trees down along Highway 111 in Anacoco.

Thunderstorm Wind, Rapides

When
May 28, 7:42 PM CST
Where
Rapides County, 0.91 mi SE of Hineston
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
31.140, -92.760

Trees down along Highways 463 and 121 near Hineston.

Thunderstorm Wind, Rapides

When
May 28, 7:45 PM CST
Where
Rapides County, 0.59 mi E of Flatwoods
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
State Official
Coordinates
31.400, -92.870

Trees reported down in Flatwoods and several other locations in Rapides Parish.

Thunderstorm Wind, Avoyelles

When
May 28, 8:45 PM CST
Where
Avoyelles County, 0.59 mi W of Bunkie
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.950, -92.190

A 30 feet tall tree broke off and fell onto a house.

Flash Flood, Iberia

When
May 30, 10:49 AM CST to 11:49 AM CST
Where
Iberia County, 1.65 mi E of Independent to 2.02 mi SSW of Vida
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
30.033, -91.823

Lafayette broadcast media posted a picture to social media of roadways flooded in New Iberia. A few homes and business also flooded in the event. 3 to 5 inches of rain fell in a short period of time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702168, 702169, 702171, 702170, 702172, 702167.